Illinois, 2018

High Wind in Illinois, October 20, 2018

October 20, 2018 · NWS LOT · 23 events in 10 counties and zones

A strong cold front moved across northern Illinois during the late morning and afternoon of October 20th. This cold front produced snow squalls that reduced visibility to near zero for short periods.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong cold front moved across northern Illinois during the late morning and afternoon of October 20th. This cold front produced snow squalls that reduced visibility to near zero for short periods. Winds gusted as high as 65 mph. Numerous trees and tree limbs were blown down. At the height of the high winds, an estimated 80,000 customers lost power. Peak wind gusts included 65 mph in Somonauk; 63 mph three miles southwest of Chicago Midway Airport; 61 mph at Chicago O'Hare (ORD) and Rockford Airports (RFD); 60 mph at Chicago Midway (MDW) and Lewis Airport in Romeoville (LOT); 59 mph three miles north of Popular Grove and 58 mph at Dupage/West Chicago Airport (DPA).

Damage included numerous power lines blown down. An uprooted tree and its root system caused extensive damage to a garage in Crest Hill. A large tree limb fell onto a garage in Lockport. A house was damaged in Steger after a tree fell on it. A semi truck was blown over on Interstate 57 near mile marker 292.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 20, 8:49 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 20, 8:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
949 AM CDT Sat Oct 20 2018

.UPDATE...947 AM CDT...

The warmest and least windy portion of the day is ongoing this
morning, but winds are ramping up quick. Upstream in Wisconsin
the strong PV anomaly is driving a mix of rain, graupel, and snow
with the transition occurring as you head farther north.

The initial band of isolated/scattered showers should arrive late
morning to around the noon hour, and be more liquid given the
warmer conditions. But we have had upstream mPing reports in the
stronger convection of snow/graupel even with surface temperatures
in the lower to mid 40s. Several areas of additional shower
activity are upstream closer to the main trough, and forecast
soundings suggest mid afternoon could feature some mixed precip
rain/graupel/snow in the stronger convective shower activity.

Generally wind gusts upstream have generally peaked in the 40-45
mph range, though gusts to 50 mph are certainly not unreasonable
and have been reported toward LaCrosse. Loose objects will blow
around, and small twigs are susceptible in this strong cold
advection regime. We collaborated a wind advisory with neighboring
offices to account for this higher wind potential.

KMD

&&

.SHORT TERM...
300 AM CDT

Very windy and raw conditions are expected today, with falling
temperatures and rain/snow/graupel showers at times. Winds
diminish tonight under clear skies, making for chilly temps
overnight.

Early morning GOES-16 water vapor imagery depicts a deep mid-
level short wave digging southward across far western Ontario.
This feature, associated with an anomalously cold mid-level cold
pool and strong jet, will move quickly south across the western
Great Lakes this morning. This deep wave is reflected at the
surface by a strong secondary cold frontal trough, which will push
from north to south across the forecast area during the mid-
morning through mid-afternoon hours. A combination of a tightening
surface pressure gradient, steep low level lapse rates associated
with low level cold advection and the mid-level cold pool, and a
strong isallobaric (change in surface pressure) gradient will
result in very windy conditions, with winds shifting to the
northwest and increasing to 20-25 mph with gusts near 40 mph
behind the front later this morning. Forecast soundings depict a
very deep mixed layer, with adiabatic lapse rates to near 700 mb.
Resulting instability will support convective showers, which
despite well-above freezing surface temps may mix with graupel or
even some wet snow at times, as wet bulb zero heights below 1000
ft agl are likely. High temps will likely come this morning in
many locations, especially north of I-80, with readings falling
through the afternoon in strong cold advection regime. By evening,
precipitation will have shifted east, and only a few lake effect
rain or rain/snow showers will persist across eastern Porter
county.

While very windy today, prevailing sustained and gust speeds are
expected to top out just a bit below wind advisory criteria. Thus
am not planning an advisory at this time, but will highlight winds
in HWO and an SPS. Convective showers may be able to transport
higher momentum gusts in excess of 40 mph to the surface at times,
but this would be localized and of short duration. With the
strong winds and long northerly fetch, waves 10 feet or higher
along the Indiana shore could cause some minor beach/lakeshore
flooding, especially in Porter county where the fetch will be most
favorable for higher waves.

Winds will diminish fairly quickly during the evening, as high
pressure builds southward just west of the Mississippi River.
Clear skies, diminishing winds and cold air mass will support
chilly overnight lows in the mid-upper 20s in most areas by
sunrise Sunday morning.

Ratzer

&&

.LONG TERM...
300 AM CDT

Sunday through Friday...

Cooler than average and mainly dry weather will persist through
much of the period, as the upper flow pattern continues to feature
large scale troughing across the eastern CONUS, and ridging in
the west. Next chance of precipitation of any note appears to hold
off until the end of week or even into next weekend.

Sunday starts out with strong height rises aloft in the wake of
Saturday's deep short wave. Large scale subsidence dominates the
region, as surface high pressure spreads southeast into the Ohio
Valley by Sunday night. The day will start off rather chilly, with
lows in the 20s in many areas. Winds will shift southwest as the
northern periphery of the surface ridge axis shifts off to the
east, though despite sunny skies and a dry air mass highs will
only reach the upper 40s and lower 50s.

With the mean upper trough axis east of the region, and northwest
flow aloft, a short wave is progged to ripple southeast from
central Canada into the Great Lakes region Monday and Monday
night. Low pressure tracks well to the north of the forecast area,
though a trailing cold front is progged to push southeast across
the cwa during the afternoon and evening hours. Warm advection on
southwest winds ahead of the front may make Monday the warmest of
the next several days, with 925 mb guidance temps supporting highs
from the upper 50s to lower 60s. Forecast soundings maintain dry
moisture profiles, and a dry fropa is expected with no guidance
producing any qpf.

Height rises and subsidence then build across the region again
Monday night, as the eastern long wave trough drifts eastward, and
upper ridging spreads east across the central CONUS. Guidance
depicts surface high pressure building across the western Great
Lakes region through mid-week, maintaining dry and cooler than
average weather Tuesday through Thursday. Models continue to
depict a weak cut-off wave drifting east from the Plains late in
the period, with some detail/strength differences amongst various
solutions. The ECMWF has trended weaker and slower similar to the
GFS and GEM solutions however, holding of any significant rain
until beyond the end of the forecast period.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

640 am...Primary forecast concern remains strong/gusty northwest
winds today. Additional forecast concerns include precip chances
early this afternoon.

No significant changes from the previous forecast. A strong cold
front will move across the terminals late this morning shifting
westerly winds to the northwest with quickly increasing speeds and
gusts. Best timing for this increase based off the latest forecast
soundings is 15z-16z at ord/mdw so opted to maintain current
timing but minor tweaks may be needed. Prevailing gusts in the
mid/upper 30kt range still look on track with some higher peak/
isolated gusts possible. Wind speeds/gusts are expected to slowly
diminish through the afternoon and then quickly diminish around/
just after sunset.

Scattered showers are possible behind this cold front from late
morning through early afternoon. It appears the best chances for
precip will be across northeast IL into northwest IN. Given how
unstable the low levels are behind this front...the precip will
likely be convective and as much colder air spreads across the
area...some mixed rain/snow/snow pellets are possible which may
allow visibilities to briefly drop into ifr. Mvfr cigs are also
possible during this time. cms

&&

.MARINE...

330 am...A strong cold front will move across the area late this
morning. The combination of a tight gradient and much colder air
spreading across the area behind this front will result in
northwest gales quickly developing during the late morning hours.
Gusts into the 40-45kt range are expected with these gusts slowly
diminishing during the mid/late afternoon with gales likely done
by early evening. Speeds will continue to diminish overnight as
high pressure moves from the northern Plains this afternoon to the
Ohio Valley by Sunday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 until 6 PM Saturday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 6 PM
     Saturday.

LM...Gale Warning...nearshore waters until
     10 PM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 20, 2:23 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 AM CDT Sat Oct 20 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
323 AM CDT Sat Oct 20 2018 /423 AM EDT Sat Oct 20 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Early this Morning through Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk in northwest Indiana.
  Elevated Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk

DISCUSSION...

A strong cold front will move through the area today, in
association with a vigorous upper level disturbance. Very windy
conditions are expected, with northwest winds of 20 to 30 mph and
gusts around 40 mph developing this morning behind the front.
Strong northwest winds will produce large waves on Lake Michigan
which may produce minor lakeshore and beach flooding along
portions of the Indiana shore today and tonight. Scattered rain
showers will develop by late morning and early afternoon, and
these showers may become mixed with graupel or wet snow at times.
Surface temperatures will remain above freezing however, and no
accumulation is expected. Isolated thunderstorm is not out of the
question over the milder waters of Lake Michigan, and downstream
into parts of northwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-210830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
323 AM CDT Sat Oct 20 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Early this Morning through Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.
  Limited Thunderstorm Risk.
  Chance of waterspouts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, McHenry

When
October 20, 10:15 AM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

A three inch diameter tree limb was blown down near Crystal Lake High School. Another tree limb was blown down onto a power line.

High Wind, Winnebago

When
October 20, 11:46 AM CST
Where
Winnebago forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Measured wind gust to 61 mph at Rockford Airport (RFD).

High Wind, McHenry

When
October 20, 12:05 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Scattered medium to large tree limbs were blown down near Crystal Lake High School.

High Wind, Ogle

When
October 20, 12:05 PM CST
Where
Ogle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

A large tree was uprooted and fell across Ridge Road near Henry Road, southwest of Oregon.

High Wind, De Kalb

When
October 20, 12:20 PM CST
Where
De Kalb forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Large trees were blown down blocking some streets. Power lines were also blown down.

High Wind, Du Page

When
October 20, 12:28 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Measured wind gust to 58 mph at DuPage Airport (DPA).

High Wind, Cook

When
October 20, 12:37 PM CST
Where
Cook forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Measured wind gust to 61 mph at Chicago O'Hare Airport (ORD).

High Wind, Du Page

When
October 20, 12:37 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Medium to large sized tree limbs were blown down in the Naper Carriage Hill subdivision of Naperville.

High Wind, Kane

When
October 20, 12:38 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A power line was blown down near Indian Trail and Randall Roads northwest of Aurora.

High Wind, Du Page

When
October 20, 12:40 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

A large tree 12 to 18 inches in diameter and large tree limbs 8 to 10 inches in diameter were blown down in Lisle.

High Wind, Cook

When
October 20, 12:40 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public

A large tree approximately 12 to 18 inches in diameter was uprooted in Westchester.

High Wind, Will

When
October 20, 12:52 PM CST to 1:00 PM CST
Where
Will forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter

A large tree was uprooted on Route 53 in Crest Hill. The root system lifted up underneath a garage lifting the garage off its foundation and causing extensive damage to the building. A large tree limb fell onto a garage in Lockport. Several large maple tree limbs were blown down east of Ingalls Park.

High Wind, Will

When
October 20, 12:55 PM CST
Where
Will forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Measured wind gust to 60 mph at Lewis Airport (LOT).

High Wind, Cook

When
October 20, 12:55 PM CST
Where
Cook forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer

Measured wind gust to 63 mph three miles southwest of Chicago Midway Airport, in Burbank.

High Wind, Cook

When
October 20, 12:56 PM CST
Where
Cook forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Measured wind gust to 60 mph at Chicago Midway Airport (MDW).

High Wind, Boone

When
October 20, 1:00 PM CST
Where
Boone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Measured wind gust to 59 mph three miles north of Popular Grove.

High Wind, De Kalb

When
October 20, 1:10 PM CST
Where
De Kalb forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

A medium sized tree 8 to 12 inches in diameter was uprooted.

High Wind, Will

When
October 20, 1:20 PM CST
Where
Will forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager

Multiple large trees were blown down or were snapped, some across roads. One tree damaged a house.

High Wind, Iroquois

When
October 20, 1:55 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A large tree limb was broken off a tree in Beaverville.

High Wind, De Kalb

When
October 20, 2:04 PM CST
Where
De Kalb forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Measured wind gust to 65 mph on home weather station in Somonauk. A fence was blown down.

High Wind, Will

When
October 20, 2:20 PM CST
Where
Will forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public

Two small trees were blown down in far southwest Plainfield.

High Wind, Iroquois

When
October 20, 3:15 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Siding was blown off the west side of a house in Sheldon.

High Wind, Iroquois

When
October 20, 3:30 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A semi truck was blown off Interstate 57 near mile marker 292 in Ashkum.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788856, 788823, 788853, 788854, 788852, 788831, 788824, 788851, 788847, 788845, 788848, 788839, 788826, 788836, 788828, 788833, 788844, 788842, 788840, 788829, 788843, 788859, 788862.